Texas, 2011

Wildfire in Texas, July 23 to 24, 2011

July 23 to 24, 2011 · NWS AMA · 1 event in 1 county or zone

The Haskell Complex West Wildfire began around 2055 CST about seven miles west of Ware Texas in Dallam County. The wildfire was caused by lightning and consumed a measured four hundred and thirty-two acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Haskell Complex West Wildfire began around 2055 CST about seven miles west of Ware Texas in Dallam County. The wildfire was caused by lightning and consumed a measured four hundred and thirty-two acres. There were no reports of structures damaged or destroyed and there were no reports of injuries or fatalities. The wildfire was contained around 0200 CST on July 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 23, 5:49 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 5:49 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT SAT JUL 23 2011

.AVIATION...
00Z TAFS...THUNDERSTORMS WILL BE THE MAIN POINT OF CONCERN ONCE AGAIN
OVER THE NEXT 24 HOURS. ISOLATED TO SCATTERED THUNDERSTORMS WILL
PERSIST THIS EVENING ACROSS THE OK PANHANDLE AND NORTHERN TX
PANHANDLE. THUS WILL MAINTAIN A TEMPO GROUP FOR THUNDERSTORMS AT
KGUY FOR THE NEXT SEVERAL HOURS AS STORMS WILL BE IN AND OUT OF THE
AREA. A FEW SHOWERS AND STORMS HAVE RECENTLY DEVELOPED WEST AND NORTH
OF KDHT. CHANCES OF KDHT BEING DIRECTLY IMPACTED BY A STORM ARE MUCH
LESS THAN KGUY...BUT IT IS POSSIBLE GIVEN CURRENT RADAR AND SATELLITE
TRENDS...AND WEAK CONVERGENCE IN THIS AREA NEAR A DIFFUSE SURFACE
BOUNDARY. WILL CARRY A VCTS MENTION FOR NOW AND AMEND IF IT BECOMES
MORE IMMINENT THAT A STORM WILL DIRECTLY IMPACT THE TERMINAL. BELIEVE
THUNDERSTORMS WILL ALL REMAIN NORTH AND WEST OF KAMA DUE TO POSITION
OF WEAK SURFACE BOUNDARY...NORTHWARD MOVEMENT OF STORMS...AND CURRENT
POSITION OF MORE DEVELOPED CU WITHIN EASTERN FRINGE OF MONSOONAL
MOISTURE PLUME. THUS WILL ONLY MENTION A CB TO ACCOUNT FOR STORMS TO
THE DISTANT NORTH...BUT NOT EXPECTING ANY STORMS TO AFFECT KAMA.
SIMILAR TO THE LAST COUPLE OF NIGHTS...STORMS WILL GRADUALLY
DISSIPATE AFTER DARK INTO THE EARLY OVERNIGHT HOURS...AND WILL JUST
HANG ONTO A CB REMARK AT KGUY AND KDHT THROUGH 07Z FOR NOW AND
MONITOR RADAR TRENDS. AFTERNOON THUNDERSTORMS WILL DEVELOP ONCE AGAIN
ON SUNDAY. BETTER CHANCES WILL AGAIN BE ACROSS THE NORTHERN/NORTHWEST
PANHANDLES WHERE DEEPER MOISTURE...STEEPER LOW TO MIDLEVEL LAPSE
RATES...AND HENCE GREATER INSTABILITY WILL RESIDE. WILL THUS CONFINE
CB MENTION TO KDHT AND KGUY AND OMIT FROM KAMA. GUSTY WINDS AND MVFR
VSBYS WILL BE POSSIBLE WITHIN ANY THUNDERSTORMS...OTHERWISE VFR
CONDITIONS WILL PREVAIL. WINDS WILL REMAIN OUT OF THE SOUTHEAST TO
SOUTHWEST THROUGH THE PERIOD...WITH SPEEDS INCREASING TO 12-14 KTS
AND GUSTS NEAR 20 KTS ONCE AGAIN BY EARLY SUNDAY AFTERNOON.

KB

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT SAT JUL 23 2011/

DISCUSSION...
RATHER STAGNANT WEATHER PATTERN CONTINUES. SIMILAR TO
YESTERDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY ALONG
THE RATHER WEAK SURFACE TROUGH AND ANY REMNANT OUTFLOW BOUNDARIES
FROM CONVECTION LAST NIGHT. THE NAM SHOWS THE COLD FRONT CURRENTLY
LOCATED IN NORTHERN CO AND CENTRAL NE PROPAGATING SOUTH INTO THE OK
PANHANDLE BY LATE TONIGHT. THE GFS HOWEVER...KEEPS THE FRONT NORTH OF
THE REGION. IF THIS FRONT DOES MOVE INTO THE REGION...IT COULD
PROVIDE ANOTHER FOCUS FOR CONVECTION. THIS COMBINED WITH THE FACT
THAT A NOCTURNAL LOW LEVEL JET IS EXPECTED...COULD MEAN AN MCS WOULD
BE POSSIBLE IN THE NORTHERN PORTIONS OF THE PANHANDLE REGION AFTER
06Z. HOWEVER...GIVEN THE TIME OF YEAR...AND THE FACT THAT THE UPPER
LEVEL RIDGE SHOULD BE RETROGRADING CLOSER TO THE REGION THROUGH THE
SAME PERIOD...THE GFS IS THE MORE LIKELY SOLUTION. THUS ONLY EXPECT
ISOLATED...IF ANY...CONVECTION AFTER 06Z.

BY MONDAY...THE UPPER LEVEL HIGH WILL ONCE AGAIN BE ENTRENCHED RIGHT
OVER THE HIGH PLAINS REGION. AS A RESULT...EXPECT DECREASING
PRECIPITATION CHANCES AND INCREASING TEMPERATURES...ESPECIALLY AS A
LEE SIDE SURFACE TROUGH DIGS INTO THE REGION BY TUESDAY. TUESDAY AND
WEDNESDAY LOOK TO BE THE WARMEST DAYS OF THE PERIOD. THE ONE BIT OF
SILVER LINING IS THAT THE GFS IS NOW SHOWING MORE SOUTHERLY WINDS
RATHER THAN THE BREEZY SOUTHWESTERLY WINDS IT WAS SHOWING WITH
YESTERDAYS RUN. THAT MINOR CHANGE IN WIND DIRECTION MAY BE ALL WE
NEED TO KEEP THE TEMPERATURES SOMEWHAT IN CHECK. STILL IT LOOKS TO BE
DANGEROUSLY HOT. DEPENDING ON THE CLOUD COVER...HIGH TEMPERATURES OFF
THE CAPROCK COULD BE 105 TO 110...WITH LOW TEMPERATURES TUESDAY NIGHT
AT OR ABOVE 75...THE EASTERN PANHANDLES COULD BE AT OR NEAR HEAT
ADVISORY CRITERIA TUESDAY AND WEDNESDAY.

AS THE UPPER LEVEL HIGH SHIFTS EAST...LEAVING THE PANHANDLE MOIST
RETURN FLOW...RAIN CHANCES COULD RETURN AS EARLY AS THURSDAY.
HOWEVER...CONSIDERING HOW SLUGGISH THIS HIGH HAS BEEN OVER THE LAST
FEW WEEKS...KEPT CLOSE TO THE PREVIOUS FORECAST SHOWING RAIN CHANCES
GENERALLY ON FRIDAY.

JOHNSON

FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL KEEP RELATIVE HUMIDITY
VALUES NEAR OR ABOVE 20 PERCENT AND THUS PRECLUDE ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS TOMORROW OR MONDAY.
HOWEVER...LIGHTNING STRIKES COULD CAUSE ISOLATED PROBLEMS WITH FIRE
STARTS THROUGH MONDAY. WITH NEAR RECORD HIGH TEMPERATURES...AND
INCREASING SOUTHERLY WIND...ELEVATED FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AND WEDNESDAY. CONDITIONS SHOULD IMPROVE BY LATE
THIS WEEK.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Jul 23, 2:12 PM CST, 6 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT SAT JUL 23 2011

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
312 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS COULD BE
SEVERE WITH DAMAGING WIND GUSTS BEING THE PRIMARY HAZARD. WIND GUSTS
AS HIGH AS 70 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY
HEAVY RAINFALL WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE...AS
WELL AS ACROSS WESTERN AND NORTHERN PORTIONS OF THE TEXAS PANHANDLE
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. THUNDERSTORMS WILL ALSO BE
POSSIBLE MONDAY MORNING THROUGH MONDAY EVENING ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. THUNDERSTORMS MAY ALSO
OCCUR ON THURSDAY EVENING AND THURSDAY NIGHT ACROSS THE OKLAHOMA
PANHANDLE...AS WELL AS ACROSS WESTERN...NORTHERN AND CENTRAL PARTS OF
THE TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AND
FRIDAY NIGHT ACROSS MOST OF THE OKLAHOMA PANHANDLE AND THE NORTHWEST
HALF OF THE TEXAS PANHANDLE. A FEW THUNDERSTORMS MAY BECOME SEVERE ON
SUNDAY AND MONDAY WITH DAMAGING WINDS BEING THE PRIMARY HAZARD.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE SUNDAY AND MONDAY.
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS THURSDAY EVENING
THROUGH FRIDAY...BUT GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND
WEDNESDAY ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES.

ON TUESDAY AND WEDNESDAY...HEAT INDEX VALUES WILL APPROACH ADVISORY
LEVELS ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY.

COCKRELL

In the hours before

Special weather statement, Jul 23, 4:17 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT SAT JUL 23 2011

OKZ002-003-232315-
TEXAS OK-BEAVER OK-
517 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTH OF TURPIN...OR ABOUT 6
MILES SOUTH OF LIBERAL...MOVING NORTH AT 15 MPH. OTHER SCATTERED
STRONG STORMS WERE LOCATED OVER TURPIN AND NORTH AND EAST OF
GUYMON...INCLUDING NEAR OPTIMA.

WINDS UP TO 55 MPH AND HAIL AROUND ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.

IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD
PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

KB
Special weather statement, Jul 23, 5:15 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT JUL 23 2011

OKZ002-003-240015-
TEXAS OK-BEAVER OK-
615 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES NORTH OF TURPIN...OR ABOUT 8
MILES SOUTHEAST OF LIBERAL...MOVING EAST AT 15 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED BETWEEN ELKHART KANSAS AND HARDESTY IN
TEXAS COUNTY...MOVING EAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

KJS
Special weather statement, Jul 23, 5:37 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT SAT JUL 23 2011

OKZ001-TXZ001-240030-
CIMARRON OK-DALLAM TX-
637 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 21 MILES SOUTHEAST OF BOISE CITY...
OR ABOUT 16 MILES NORTHWEST OF STRATFORD...MOVING NORTH AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

KJS
Special weather statement, Jul 23, 6:35 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT SAT JUL 23 2011

OKZ002-240130-
TEXAS OK-
735 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR TEXAS COUNTY.

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER OPTIMA...OR ABOUT 8 MILES
NORTHEAST OF GUYMON...MOVING NORTH AT 10 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH DIME
SIZE HAIL. ANOTHER STRONG STORM WAS LOCATED 4 MILES SOUTHEAST OF
GOODWELL...AND WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS AND
SMALL HAIL AS IT SLOWLY MOVES NORTH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

KB
Special weather statement, Jul 23, 6:39 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT SAT JUL 23 2011

OKZ001-240145-
CIMARRON OK-
739 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR CIMARRON COUNTY.

AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF KEYES...OR
ABOUT 20 MILES EAST OF BOISE CITY...MOVING NORTH AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

KB
Local storm report, Jul 23, 7:55 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TURPIN                  36.87N 100.88W
07/23/2011                   BEAVER             OK   EMERGENCY MNGR

            THE BEAVER COUNTY EMERGENCY MANAGERS OFFICE REPORTED
            THAT THERE WAS DOWNBURST WIND DAMAGE IN TURPIN. THERE
            WAS DAMAGE TO GARAGES THAT WERE BUILT ON TO TRAILER
            HOMES AND A CHURCH HAD A TREE UPROOTED SEVERAL TREE
            LIMBS HAD BROKEN OFF AND THERE WERE POWER POLES AND
            POWER LINES DOWN. HE SAID THAT THIS DAMAGE OCCURRED
            APPROXIMATELY 7 PM CDT.

&&

EVENT NUMBER AMA1100349

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dallam

When
July 23, 8:55 PM CST to July 24, 2:00 AM CST
Where
Dallam forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337958.